Home Cosmetic Science Talk Formulating Face serum causing breakouts

  • Face serum causing breakouts

    Posted by Lmc on May 7, 2022 at 10:57 am

    I formulated a water based face serum , ph 5.4. I used it on my skin and gave it to my cousin too. After 2 or 3 days of application we both noticed change in skintone. Both got really tanned, dark,had some breakouts. We apply sunscreen daily and never had any issue with other water based serums. Dont know where the formulation is going wrong. Need help? 

     Ingredients : Niacinamide 6%, glycerine 4%, alpha arbutin 1%, HA .20%,D panthenol 0.5%, licorice extract 2%, edta .03%, citric acid 0.05% and lactic acid for buffer, distilled water , iscaguard peg 1 %
     
    Do you think lactic acid or citric acid maybe the issue ? 

    grapefruit22 replied 1 year, 11 months ago 6 Members · 9 Replies
  • 9 Replies
  • abdullah

    Member
    May 7, 2022 at 12:35 pm

    What is the pH? 

    Maybe your product is contaminated and that is causing this. 

    Lactic and citric acid is not the problem.

  • GeorgeBenson

    Member
    May 7, 2022 at 8:36 pm

    Maybe try using less Niacinamide?

  • Rockstargirl

    Member
    May 8, 2022 at 1:01 am

    Maybe try using less Niacinamide?

    Ageee. 4% is good

  • GeorgeBenson

    Member
    May 8, 2022 at 1:09 am

    You have a pretty simple
    formula so it would be easy to to a knockout experiment. That should tell you what the problem ingredient is, and from there you can either decrease it or replace it entirely.

  • Lmc

    Member
    May 8, 2022 at 3:07 pm

    Thank you everyone for the suggestions. Will try with less niacinamide.

  • Pb610

    Member
    May 8, 2022 at 4:58 pm

    @Lmc You might try eliminating the panthenol as well, I’ve been working on a water based scalp toner and was using a similar amount of panthenol, and it was leaving a waxy buildup on my scalp that kept skin from shedding properly. Wound up giving me a dandruff problem, once I eliminated it the dandruff problem went away.

    You could try mixing the ingredients separately in 50% isopropyl alcohol and then slowly evaporating them under a heat lamp, and see what kind of residue is left behind. For me, niacinamide dried into a dry crystal powder, and panthenol dried into a waxy film. I would be more skeptical of the panthenol.

  • grapefruit22

    Member
    May 9, 2022 at 8:01 am

    Is your serum brown? Products with alpha arbutin sometimes turn brown.

  • abdullah

    Member
    May 9, 2022 at 2:41 pm

    @grapefruit22 do you know the reason for that? 

    I make alpha arbutin solution and it is clear. 

  • grapefruit22

    Member
    May 9, 2022 at 3:13 pm

    I have no idea, but hydroquinone can oxidized and turn orange/brown, maybe there is similar mechanism related to alpha arbutin.

Log in to reply.